MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT4H15
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The embolization coil was in a knot and intact with its pusher assembly.The pusher assembly was kinked approximately 18.0 cm from the proximal end.Conclusions: evaluation of the returned device revealed that the smart coil¿s embolization coil was in a knot.If the introducer sheath is not properly seated in the hub of the microcatheter when the smart coil is being advanced, the smart coil may begin to take shape in the hub, and resistance may be encountered.Manipulation of the smart coil while it was taking shape inside the hub may have caused it to form a knot, which would have further contributed to the resistance experienced by the physician.Further evaluation revealed that the pusher assembly was kinked.This kink was likely incidental and may have occurred while packaging the device for return.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil out of its introducer sheath and into a non-penumbra microcatheter, the physician advanced approximately three to five centimeters of the coil and then encountered resistance.Subsequently, the physician was unable to advance the smart coil further and therefore, removed the coil.The procedure was then successfully completed using four new smart coils and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6294017
Report Number3005168196-2017-00136
Device Sequence Number10933235
Product Code HCG
UDI-Device Identifier00814548017389
UDI-Public00814548017389
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/06/2021
Device Catalogue Number400SMTHXSFT4H15
Device Lot NumberF72656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2017
Initial Report FDA Received Date02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR